Let me preface this story with the following statement: I AM AN IDIOT.
Now that that’s out of the way….
A couple of months ago, before I was able to get an appointment with a psychiatric medication provider, I was desperate. I was incredibly depressed and knew something was off with my medication. But without being able to see a medication provider, I was shit out of luck.
So I began researching vitamin supplements that could help with depression. I already take Vitamin D, which is well known for helping with depression. I used to take St. John’s Wort as well, until I learned that it could interact with birth control.
During my online research, I came across Niacin. People in various online forums were raving about how it helped with depression. So I decided to give it a shot.
The first day I took Niacin, I was eating lunch and suddenly felt HOT in my normally cool office. Was I running a fever? I looked down at my arms and they were bright red. I was breaking out in a rash. I pointed it out to my coworker, who noted that my neck was also bright red. I immediately drove to urgent care.
The diagnosis? I was experiencing a common side effect called the “niacin flush.” The nurse told me it would fade away soon and not to take niacin again for at least a week. If I began taking it again, I should start with a half pill first. I later realized that the multivitamin I take daily already has a day’s worth of niacin in it. So I stayed away from any additional niacin after that.
Yesterday, as I was eating breakfast, I eyed the niacin bottle again. I hate seeing things go to waste, even if it’s a bottle full of a vitamin I could be allergic to. (I know. I’m an idiot.) This week I got a pill cutter for my other medication, so I decided to give niacin another chance. I took half of a tablet with breakfast.
About 15 minutes later, I was doing my makeup and started feeling nauseous. Were the strawberries I put in my oatmeal bad? I thought. Just then, my cat Sandy approached me. I reached down to pet her.
When I rose, I couldn’t breathe. I felt what I imagine it might feel like to have an asthma attack. I tried letting air out. Nothing was coming back in.
Was there something bad in the air? I bolted toward the door and went outside. I was still wheezing. Did I need to call 911? Where was my phone? I didn’t know what to do. Would water help? I quickly poured myself a glass and returned to my back steps to gulp it down.
In the midst of all this, I probably started to have a panic attack, which made my breathing worse. But I was finally able to catch my breath outside after that glass of water.
I came back inside, still worried if the house might be the problem, but our carbon monoxide alarm wasn’t going off and Sandy seemed fine.
It was the niacin. I later confirmed this when I learned that shortness of breath could be a side effect.
The worst part of the whole experience was the fact that I was alone when this happened. Greg had already left for work yesterday, and if I did need to dial 911, I would have had to do it myself while worrying about trying to breathe and get important words out such as my address.
Let me repeat: I AM AN IDIOT.
I felt lightheaded and a little dizzy for the rest of the day. I was thankful to have made it to work where there were people who would be there in case I passed out or something. I drank coffee and ate chocolate to make sure my blood pressure was up. I got a big hearty lunch and ate all of it, even though I’ve been trying so hard to watch my calorie intake. I ate way too much yesterday, but at least I’m not in the hospital or dead.
Eventually the niacin left my system. I threw the bottle away when I got home from work.
The lesson? Don’t try to self medicate. Be careful with vitamins and other supplements and please, please, please talk to your doctor about any you are taking or thinking of taking. I still can’t believe what a terrible effect an over-the-counter vitamin had on me. Please be safe, everyone!